Lake Huron, 2004

Marine Thunderstorm Winds in Lake Huron, May 6, 2004

May 6, 2004 · NWS APX · 2 events in 2 counties and zones

A trained spotter measured a 41 mph gust in Ossineke.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A trained spotter measured a 41 mph gust in Ossineke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 6, 9:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 6, 9:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1030 AM EDT THU MAY 6 2004

.SHORT TERM...TEMPERATURES ARE FOLLOWING THE CURVE AT THE MOMENT SO
WONT MAKE ANY TEMPERATURE ADJUSTMENTS. WINDS ARE SUBSIDING A BIT AS
THE COLD FRONT APPROACHES THE REGION AND THE GRADIENT IN THE TROUGH
RELAXES A BIT. THE MAIN TOPIC IS THE MESO COMPLEX EXITING WISCONSIN
AND IS CURRENTLY OVER THE MIDDLE OF LAKE MICHIGAN. THIS WILL BE THE
PRIMARY CONCERN FOR THE LATE MORNING AND EARLY AFTERNOON. CURRENT
MOVEMENT IS WEST AT ABOUT 50 MPH. HISTORY OF THE STORMS ARE OF HAIL
PRODUCERS AND WITH A LOW LEVEL CAP, THE CONVECTION IS ELEVATED SO
THE WIND THREAT IS MINIMAL. THESE WILL RACE THROUGH THE FORECAST
AREA AND STAY SOUTH OF THE STRAITS WITH THE CURRENT THREAT TO BE
AREAS SOUTH OF M-72 AS THE NORTHERN END OF THE LINE BECOMES EMBEDDED
IN THE ANVIL BLOWOFF OF THE LINE TO THE SOUTH NEAR MBL.

CURRENT FORECAST LOOKS GOOD, WILL UPDATE LATE AS THE STORMS MOVE
THROUGH.

LUTZ
&&

.PREV DISCUSSION...ISSUED 315 AM EDT THU MAY 6 2004

LONG TERM...COLD FRONT WILL SLIP SOUTH OF MI TONIGHT AND EVENTUALLY
SETTLE INTO THE OHIO VALLEY...AS HIGH PRESSURE BUILDS INTO THE
NORTHERN LAKES. APPEARS I GUESSED RIGHT YESTERDAY THAT THE ETA WAS
CORRECT WITH A STRONGER SURFACE HIGH. THIS WILL LEAD TO COOL BUT
MAINLY DRY WEATHER TONIGHT AND FRIDAY. AN INCREASE IN RETURN FLOW
INTO THE UPPER MS VALLEY LATE FRIDAY WILL EVENTUALLY SPREAD INTO THE
LAKES REGION FRIDAY NIGHT...AND THAT LOOKS LIKE OUR NEXT SHOT AT
PRECIP.

MODELS...ETA APPEARS A LITTLE TOO FAST TO RETURN DEEPER MOISTURE
INTO THE FORECAST AREA FRIDAY AFTERNOON...SO QUICKLY ON THE HEELS OF
A STRONG SURFACE HIGH. GFS AND EVEN THE LOWLY NGM APPEAR TO HAVE A
BETTER HANDLE ON MOISTURE RETURN.

TONIGHT...WILL STRETCH OUT SMALL POPS INTO THE EARLY EVENING HOURS
IN THE FAR SOUTH...MAINLY FROM BLOWOFF FROM POTENTIALLY STRONG
CONVECTION DOWNSTATE. THE SOUTH WILL ALSO BE DEALING WITH MORE MID
AND HIGH CLOUDS IN THE EVENING AND EARLY OVERNIGHT FOR THE SAME
REASON. EXPECT THE NORTHERN ZONES TO CLEAR TONIGHT...THOUGH COLD
ADVECTION APPEARS TO BE ENOUGH TO KEEP SOME WIND AND PREVENT TEMPS
FROM TRULY CRATERING. STILL...WITH 850MB TEMPS DROPPING AS LOW AS
-4C IN EASTERN UPPER...IT WILL BE CHILLY IN THE NORTH...WITH LOTS OF
UPPER 20S TO LOWER 30S. WITH MORE CLOUDS...MID TO UPPER 30S LOOKS
GOOD IN THE SOUTH.

FRIDAY...1028MB SURFACE HIGH WILL MOVE ESE ACROSS THE FORECAST AREA
DURING THE DAY. ISENTROPIC ASCENT IN THE RETURN FLOW PATTERN WILL
MAXIMIZED IN THE UPPER MS VALLEY...AS THE FRONT STARTS TO RETURN
NORTH TOWARD THE MN/IOWA BORDER. ABUNDANT MID AND HIGH CLOUDS WILL
STREAM INTO WESTERN PORTIONS OF THE THE FORECAST AREA IN THE
AFTERNOON...BUT THE LOW LEVELS REMAIN VERY DRY AND PRECIP IS
UNLIKELY. THE LINGERING COOL AIRMASS (850MB TEMPS AT 21Z FROM +5C IN
THE SOUTH TO -1C NORTH) WILL KEEP TEMPS BELOW CLIMO...WITH MAX TEMPS
IN THE UPPER 40S TO UPPER 50S. THIS MAY NOT SEEM WARM...BUT WITH THE
SURFACE HIGH OVERHEAD IT WILL BE WARM ENOUGH TO TRIGGER LAKE BREEZES
ALONG ALL SHORELINES.

FRIDAY NIGHT...WARM FRONT WILL RETURN NORTH TOWARD THE SOUTHERN MI
BORDER. THERE IS EXCELLENT POTENTIAL FOR AN MCS TO FIRE AND MOVE
EAST NORTH OF THE BOUNDARY...PROBABLY PASSING TO OUR SOUTH...BUT IT
COULD BE CLOSE. MEANWHILE...A NORTHERN STREAM SURFACE LOW WILL MOVE
EAST ACROSS NORTHERN ONTARIO TOWARD JAMES BAY...WITH SOME ISENTROPIC
ASCENT AHEAD OF A WEAK COLD FRONT DROPPING TOWARD SUPERIOR. THIS
COMPLEX PATTERN PLACES NORTHERN MI IN BETWEEN THE BEST AREAS OF
FORCING...BUT CLOSE ENOUGH TO GO WITH CHANCE POPS ACROSS THE
AREA. WILL GO WITH SLIGHTLY HIGHER POPS IN THE SOUTH...AS THAT
APPEARS TO BE THE AREA OF GREATEST CONCERN. MIN TEMP GUIDANCE LOOKS
TOO CHILLY WITH PROBABLY QUITE A BIT OF MID/HIGH CLOUDS AROUND...
WILL STEER WARMER.

NO CHANGES TO LATER PERIODS.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ZOLTOWSKI
Hazardous weather outlook, May 6, 4:13 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
513 AM EDT THU MAY 6 2004

MIZ008-015>036-041-042-071100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
513 AM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY THIS MORNING AND AFTERNOON IN
NORTHERN LOWER MICHIGAN. THE STRONGEST STORMS ARE EXPECTED FROM LATE
MORNING THROUGH MID AFTERNOON...NEAR AND SOUTH OF M-72. HEAVY RAIN
AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
May 6, 11:00 AM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Ossineke
Measured
37 kt (43 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
May 6, 11:10 AM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 15 mi SE of Alpena
Measured
37 kt (43 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394457, 5394458.